Alert archive / Maryland / Flash Flood Warnings in 2021

Flash Flood Warning 48, NWS Baltimore/Washington

August 20, 2021Frederick County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 20, 2021, 4:52 AM EDT for Frederick County, Maryland. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 4:52 AM EDT (08:52 UTC)
Expired
Aug 20, 2021, 6:34 AM EDT
In force
102 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Frederick County, MD

The radar

The Sterling radar (KLWX), 62 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

830 
WGUS51 KLWX 200852
FFWLWX
MDC021-201200-
/O.NEW.KLWX.FF.W.0048.210820T0852Z-210820T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
452 AM EDT Fri Aug 20 2021

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Northwestern Frederick County in north central Maryland...

* Until 800 AM EDT.

* At 452 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Frederick...                       Thurmont...
  Walkersville...                    Braddock Heights...
  Clover Hill...                     Wolfsville...
  Myersville...                      Woodsboro...
  Lewistown...                       Bloomfield...
  Utica...                           Middletown In Frederick Md...
  Pleasant Walk...                   Bolivar...

This includes the following Flood Prone Roads:
Lenhart Road near Fishing Creek...
Wilhide Road near Hunting Creek...
Blacks Mill Road at Hessong Bridge Road...
Retreat Road near Glade Creek...
Stottlemeyer Road near Middle Creek...
Brethren Church Road near Catoctin Creek...
Shank Road near Catoctin Creek...
Station Road near Catoctin Creek...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3963 7745 3958 7735 3953 7731 3947 7737
      3945 7748 3945 7755 3947 7761 3956 7758

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

LFR
1 follow-up statement
288 
WGUS71 KLWX 201034
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
634 AM EDT Fri Aug 20 2021

MDC021-201044-
/O.CAN.KLWX.FF.W.0048.000000T0000Z-210820T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frederick MD-
634 AM EDT Fri Aug 20 2021

...FLASH FLOOD WARNING FOR NORTHWESTERN FREDERICK COUNTY IN NORTH 
CENTRAL MARYLAND HAS BEEN REPLACED WITH A FLOOD WARNING...

LAT...LON 3963 7745 3958 7735 3953 7731 3947 7737
      3945 7748 3945 7755 3947 7761 3956 7758

$$

LFR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:05 AM EDT, 47 minutes earlier.

Area forecast discussion, Aug 20, 4:05 AM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
405 AM EDT Fri Aug 20 2021

.SYNOPSIS... An upper level low will track through the area today
before becoming stationary through the weekend. A Bermuda high will
build over the Atlantic early next week, before a cold front
approaches from the northwest during the middle to latter portions
of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The air mass has recovered reasonably well in spite of the weak
frontal passage which occurred yesterday behind former Tropical
Depression Fred. The 06Z special upper air sounding from KIAD
depicted a precipitable water value of 2.12". Further inspection
yields a tall/skinny CAPE profile with a high freezing level of just
over 15,000 feet. All are necessary ingredients in a flooding setup.
As such, a Flash Flood Watch remains in effect for portions of
central Virginia eastward across a majority of the I-95 corridor,
and down into southern Maryland. Based on the latest radar trends
and high-resolution guidance, the best threat for flash flooding
concerns would be along and east of I-95. In particular, a moisture
conveyor belt appears locked in from central Virginia northeastward
into southern Maryland. Farther north, an 850-mb boundary stretches
across areas of northern Virginia down along VA-29 into Fauquier and
Culpeper Counties. Some recent convective activity has fired along
this mentioned boundary which may produce quick bursts of locally
heavy rainfall. Given the tropical environment in place, there is
the potential for 1 to 2 inch hourly rates. As the associated 850-mb
low exits later this morning, activity in the wake should become
more isolated to scattered in nature.

Given the presence of the upper low to the west, additional showers
and thunderstorms may fire this afternoon into the evening hours.
Extensive cloud cover will keep high temperatures down with readings
capping in the low 80s. Consequently, this could also temper the
level of instability which would offset some of the thunderstorm
threat. With the upper low a fixture over the region, the overnight
may not be completely dry. Will maintain a chance for
showers/isolated thunderstorms with mild, humid conditions
persisting. Low temperatures are forecast to stay in the low 70s
along and east of I-95, with 60s elsewhere.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
For the first half of the upcoming weekend, uncertainty looms around
the position of the persistent upper low as well as the track of
Tropical Storm Henri. With the latter system staying well offshore,
enhanced subsidence off to its west should not impact the forecast
over the region. Regarding the upper low track, it is forecast to
remain a slow mover with its presence lingering through the weekend.
Forecast steering flows remain weak with Corfidi vectors being
around 5 to 10 knots. Given the high precipitable water environment,
an inherent flooding risk will likely continue. Storm coverage is
somewhat uncertain which makes this a somewhat challenging forecast.
High temperatures gradually warm back up into the mid 80s with
dewpoints remaining in the low 70s. Most showers should taper off by
the overnight with the exception of far northeastern Maryland. Low
temperatures will stay fairly close to the previous night's readings.

On Sunday, what is forecast to become Hurricane Henri will track
around 40N/70W which is a couple hundred miles off the New Jersey
coast. Farther southwest, the stagnant upper low is likely to be
crossing the I-95 corridor during the second half of the day. This
would place the better chances for showers and thunderstorms south
and east of I-95. Additional warming is to take place drawing high
temperatures closer to the 90 degree mark. Residual shower chances
will largely depend on how quickly the upper low can exit the area.
Mild and humid conditions will stick around yet another night with
lows in the upper 60s to low 70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
General weather pattern over the extended period looks to remain
decently quiet than what we've experienced as of late. Upper level
ridging across the southeast US will return as a surface Bermuda
high strengthens offshore. This will continue the hot and humid
trend, but will also result in the return of drier weather to the
region. While the hot and humid conditions will yield an unstable
airmass, chances for daily showers and thunderstorms will persist
during this time. However do expect any shower/thunderstorm activity
to be widely scattered in nature.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Scattered showers and embedded low top thunderstorms continue early
this morning as an upper level low traverses along a stalled
boundary. DCA, BWI, and MTN have the best potential for low top
thunderstorms through mid morning, with SHRA elsewhere.

Expect widespread MVFR/IFR CIGs in clds/precip through the mid
morning hours before becoming VFR by this afternoon. Convection
chances decrease this afternoon for most of the terminals. However
will need to watch CHO which may see additional showers and
thunderstorms as the front pushes further southward.

VFR conditions likely to persist during the beginning of the week,
aside from daily chances for showers/thunderstorms. However any
shower/thunderstorm activity will be widely scattered in nature.

&&

.MARINE...
Relatively light winds will prevail through the weekend given weak
gradients in place. However, given the perpetual forecast of showers
and thunderstorms, convective-based statements or warnings may be
required at times.

Expect generally quiet weather over the waters for the beginning of
next week as high pressure offshore results in a southerly flow.
However do continue the risk for daily afternoon/early evening
shower and thunderstorms, which may prompt hazardous conditions
briefly.

&&

.TIDES/COASTAL FLOODING...
Tidal anamolies are expected to remain below minor flood stage for
the next high tide cycle. Thus confidence is increasing in regards
to no coastal flooding concerns this morning, albeit non-zero.
Southerly flow will keep anamolies elevated throughout much of this
week. However don't anticipate any flooding concerns at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until noon EDT today for DCZ001.
MD...Flash Flood Watch until noon EDT today for MDZ011-013-014-
     503>506.
     Flash Flood Watch through this afternoon for MDZ016>018.
VA...Flash Flood Watch until noon EDT today for VAZ038>040-050>056-
     501-502-505>507.
     Flash Flood Watch through this afternoon for VAZ057.
WV...None.
MARINE...Flash Flood Watch until noon EDT today for ANZ535.

&&

SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...SOUZA
AVIATION...SOUZA
MARINE...SOUZA/BRO
TIDES/COASTAL FLOODING...SOUZA
Hazardous weather outlook, Aug 19, 10:57 PM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1057 PM EDT Thu Aug 19 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-201000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1057 PM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect near and south of the Baltimore
area beginning late tonight. Isolated instances of flooding can't
be ruled out elsewhere.

Gusty winds associated with thunderstorms may require Special
Marine Warnings, mainly over the tidal Potomac River and the
Chesapeake Bay and adjoining estuaries between Sandy Point
Maryland and Smith Point Virginia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Flash Flood Watch continues until noon Friday, except through
5 PM Friday for southern Maryland and King George County Virginia.

Isolated severe thunderstorms are possible on Saturday and Sunday
as a slow moving system approaches from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary over the next several days.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-201000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1057 PM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for north-central Virginia east
of the Blue Ridge Mountains, Augusta County in the central
Shenandoah Valley, and northwestern Montgomery County in Maryland
beginning late tonight. Isolated instances of flooding can't be
ruled out elsewhere.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Flash Flood watch is in effect until noon Friday.

Isolated severe thunderstorms are possible on Saturday and Sunday
as a slow moving system approaches from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary over the next several days.

MDZ001-501-502-VAZ503-504-WVZ501>506-201000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1057 PM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Isolated instances of flooding can't be ruled out tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible on Saturday as a slow
moving system approaches from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:34 AM EDTAreal Flood WarningLWXFrederick2 hr
Aug 20, 7:35 AM EDTAreal Flood WarningLWXMontgomery, Prince George's9 hr
Aug 20, 7:55 AM EDTFlash Flood Warning Considerable damage threatLWXMontgomery2 hr
Aug 20, 8:16 AM EDTFlash Flood Warning Considerable damage threatLWXMontgomery111 min
Aug 20, 8:21 AM EDTFlash Flood Warning Considerable damage threatLWXMontgomery, Prince George's101 min
Aug 20, 11:20 AM EDTAreal Flood WarningLWXAnne Arundel, Calvert3 hr

Nearby

Flash Flood Warnings in Maryland, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.